Propranalol and other stuff

I've got recent posts on here so won't bore you with too much detail. Currrently trialling T3 only after taking this successfully post TT for 12 months. After 4 years of hell on Levo and Levo / T3 combi I have felt very ill. Last dose 15 T3 with 100 Levo. Stopped Levo 9 days ago and increased the 15 T3 to 30, then 40, then 50. (in divided doses). Feel so much better. Heart rate and BP remain the same - BP 111/70 and HR 70. BUT I take 80 mcg sustained release Propranalol to prevent migraines. (Been on it for 6 weeks) Decided to stop Propranalol two days ago as I thought it may affect Thyroid function / drugs. Heart nearly jumped out of my chest and felt awful. Now back on it and ok.

Thyroid specialist nurse explained that T3 limits effect of Propranalol but Propranalol doesn't affect T3 absorption. She further explained that there was a problem with Propranalol affecting conversion of T4 to T3 but that wouldn't be an issue if on T3 only. So far so good. Understand all that. Just confused that it's said that Propranalol affects Thyroid blood results. If it does show increased TSH etc doesn't that mean that it's effectiveness is being impaired? Can't quite get my head round this.

Also a question about D102 gene. Understand that faulty gene can cause intolerance of Levo. I'm certainly intolerant but TSH is consistently 0.02 on combi dose described above. Would a TSH like that contraindicate faulty gene?

Many thanks for reading this everyone x

9 Replies

  • Hi,

    I was put on propanol about seven years ago for a tremor. I crashed after 6 weeks. Turns out propanolol inhibit the conversion of t4 to t3 and also interferes with uptake. The reason why you could take the high dose of t3 was the effect if propranolol inhibiting its uptake in your system. When you stopped taking it that effect was reversed hence the sudden back rush and palpitations. Student docs are taught this. I had a whole load of references and even power point on this at the time as I wrote a letter of compalint to the consultant involved. He wrote back apologising. If you need a beta blocker I would look for one that works differently. Propanlol causes a drop of over 20% plus on thyroid conversion. I was on a high dose so the effect on me was probably much greater.

    By the way the tremor turned out to be thyroid hormone backstacking and once on the right med combination with the best fillers for me all was resolved.

  • Here you can find a summary of a quite old but useful paper on the effect of propranolol on healthy people. It will similarly apply to you I think:

    Postgrad Med J. 1985 May; 61(715): 391–394.

    PMCID: PMC2418258

    Effect of propranolol on thyroid homeostasis of healthy volunteers.

    M. R. Wilkins, J. A. Franklyn, K. L. Woods, and M. J. Kendall

  • Thank you diogenes. Have read and digested it (I think!). My understanding of what I've read is that issue lies largely in T4 - T3 conversion, not in T3 absorption per se and therefore would not apply to someone taking T3 only. Moreover, the paper gives me the impression that, the above notwithstanding, while there may be some variances in raised in T4/T3 levels, basal TSH remains stable.

    Thanks for reassurance. Don't think the Nurse is wrong. She's a highly trained Macmillan nurse specialising in Thyca.

    Wonder if you could give me useful ref/link for D102 query?

    Many thanks.

  • Nurse is wrong Propranol affects thyroid hormone uptake and I'll give you a link.

    As you've been off T3 for a long time and are now at 50mcg maybe reduce dose for a few days as 50mcg might be a bit too much for you as you raised it within 9 days. I myself take just under 50mcg once daily and I haven't looked back since I stopped T4 altogether. I have no clinical symptoms now, thankfully.

    25mcg T3 is equal, in its effect, between 75mcg and 100mcg of T3.

    Some info for you - go to the date December 17, 1997 and

    January 30, 2002 on the following link:-

    Extract from following link:

    Dr. Lowe: Most likely, your lack of progress isn’t due to something missing from your treatment program, but to something included in it—propranolol.

  • Thanks Shaws for you reply. So glad to hear that you're doing well. Am going to take your advice and go back to 40 for a few days. Feel very palpy today. x

  • It's not a nice feeling (palps) which were constant on levo but T3 solved the problem. I hope your reducing slightly helps.

  • Never stop beta blockers cold turkey. They must be weaned off very slowly.

  • Your body gets used to propranolol incredibly quickly, and getting off it takes weeks/months. You have to cut down very, very slowly. I found 1/2 tablet (5mg) drop per day was max I could cope with ....and wait about 2 weeks before even considering another drop.

    Magnesium supplements can help make it easier. (Propranolol lowers magnesium) Interesting chapter in "the magnesium Miracle" on interconnection between low magnesium & anxiety. How propranolol often given to treat anxiety....but the propranolol makes low magnesium worse ....vicious circle

    I was inappropriately on propranolol for 17 years!!!! Couldn't tolerate Levo, without it......turned out to be due to be undiagnosed gluten/coeliac and very low nutrients (see my profile for more)

  • Thanks SlowDragon. I started Magnesium Malate a month ago. I have a bucketful of symptoms associated with mag deficiency. Have to be careful though that I take it away from T3. Doesn't life get complicated? :)

You may also like...